MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HEALICOIL RG 4.75MM W3 MT BL/CB WH/CB BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. HEALICOIL RG 4.75MM W3 MT BL/CB WH/CB BL; FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Catalog Number 72205386
Medical Device Problem Codes Break (1069); Fracture (1260); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/12/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H11: internal complaint reference number: (b)(4).
 
Event or Problem Description
It was reported that, during an arthroscopic rotator cuff repair procedure, when the healicoil anchor was inserted into the bone hole, it fractured, and the metal tip of the shaft was broken.The fractured anchor and the broken metal tip were removed from the patient.A 3.8 reusable tapered awl was used to make the bone hole.Surgery was completed with a back-up device instead.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection revealed it was not returned with any original packaging.The sutures are still on the device, run through the cannula, and tied at the cleat.A partial deformed and fractured anchor is still on the device.The fractured pieces of anchor were returned.One distal fork of the insertion device has fractured off and was returned.Bio debris is present.Based on the condition of the product material found during visual inspection, additional material testing is not required.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found no similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the material properties found the storage requirements and the blended material specifications a clinical review states that undated images of the device were provided for review and confirm the reported breakage for both the anchor and inserter.The photos do not indicate a clinical root cause for the reported event.The device ifu does caution that ¿use of excessive force during insertion can cause failure of the suture anchor or the insertion device.¿ the root cause has been associated with unintended use of the device.Factors that could have contributed to the failure include excessive force on the device, attempted correction of a damaged device, or an inadvertent impact event inconsistent with normal use.Based on this investigation, the need for corrective action is not indicated.

Brand Name
HEALICOIL RG 4.75MM W3 MT BL/CB WH/CB BL
Common Device Name
FASTENER, FIXATION, BIODEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key21740479
Report Number1219602-2025-00733
Device Sequence Number8735310
Product Code MAI
UDI-Device Identifier00885556885352
UDI-Public885556885352
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151105
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/30/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72205386
Device Lot Number2164380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/01/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/12/2025
Supplement Date Received by Manufacturer04/29/2025
Initial Report FDA Received Date04/01/2025
Supplement Report FDA Received Date04/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale